MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Catalog Number DBF-2.4SL-230SP-40-S
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The forceps were returned with the cups partially opened.During a visual inspection of the returned device, it was found that the closed position of the handle did not correspond with the forceps cups.The forceps cups would not fully close when the handle was in the closed position.When the device was resting in the closed position, one (1) of the forceps cups appears to be closed as expected, however the other cup rests at about a 30 degree angle.When the handle of the device was manipulated, one (1) forceps cup opens wider than the other forceps cup.When the cups are in the opened position, they are not symmetrical to each other.During the evaluation, pressure was applied to the handle to see if the forceps cups would close, but the attempt was unsuccessful.A visual inspection of the forceps cups under magnification show that the flange on one of the forceps cups is protruding from the forceps housing.The device will be sent back to the supplier for further evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.The product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
 
Event or Problem Description
During a colonic biopsy procedure, the physician used a cook captura serrated large forcep-spike.They could not advance the device into the colonoscope.A new one was opened and used to complete the procedure.There was no reportable information at this time.The device was evaluated on 11-september-2018 and the forceps cups were determined to be unable to fully close.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
During a colonic biopsy procedure, the physician used a cook captura serrated large forcep-spike.They could not advance the device into the colonoscope.A new one was opened and used to complete the procedure.There was no reportable information at this time.The device was evaluated on (b)(6) 2018 and the forceps cups were determined to be unable to fully close.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The forceps were returned with the cups partially opened.During a visual inspection of the returned device, it was found that the closed position of the handle did not correspond with the forceps cups.The forceps cups would not fully close when the handle was in the closed position.When the device was resting in the closed position, one (1) of the forceps cups appears to be closed as expected, however the other cup rests at about a 30 degree angle.When the handle of the device was manipulated, one (1) forceps cup opens wider than the other forceps cup.When the cups are in the opened position, they are not symmetrical to each other.During the evaluation, pressure was applied to the handle to see if the forceps cups would close, but the attempt was unsuccessful.A visual inspection of the forceps cups under magnification show that the flange on one of the forceps cups is protruding from the forceps housing.The device was sent back to the supplier for further evaluation.The supplier provided the following information: visual evaluation: for the returned device, the device was visually evaluated.No defects in the handle or catheter were detected.The cups appear to be skewed with one of the cups in more of an open position than the other cup with one of the flanges protruding.Functional evaluation: for the returned device, the device was functionally evaluated.During testing, with the device coiled in three (3), 8" loops, it was confirmed that the device did not operate properly when the handle was manipulated.While in the opened and closed positions, the cups did not appear to be symmetrical to one another.The reported defect for "would not advance in scope" can most likely be confirmed due to the asymmetry of the cups while in the closed position.Solder connection and link wires evaluation: for the returned device, the device was disassembled to evaluate the solder connection and link wires.Upon further investigation and disassembly of the device tip, it was noted that the device's solder connection and link wires were both intact and not damaged or disassembled.The downward position of the cup appears to be from some type of excessive force in the field.Consequently, as the cup was bent it caused the associated link wire to arc.The device history records were reviewed.The assembly orders for this lot were manufactured june 2018.No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue "cups partially open" was confirmed.All devices receive a 100% inspection prior to shipment.Therefore, it is likely that the damage occurred following release and shipment.The instructions for use states under precautions, "the endoscope should remain as straight as possible when inserting or withdrawing forceps.Forceps cups must remain closed during introduction into, advancement through, and removal from endoscope.If cups are open, damage to forceps and/or endoscope may occur.Gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." the instructions for use states under product inspection, "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states, "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps.Advance forceps in short increments until it is endoscopically visualized exiting scope.Note: if resistance is met while advancing forceps, straighten endoscope tip slightly.Do not force forceps through endoscope." prior to distribution, all captura serrated large forcep-spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED LARGE FORCEP-SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7905722
Report Number1037905-2018-00440
Device Sequence Number19284382
Product Code PTS
UDI-Device Identifier00827002560765
UDI-Public(01)00827002560765(17)210719(10)W4094812
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2021
Device Catalogue NumberDBF-2.4SL-230SP-40-S
Device Lot NumberW4094812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2018
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer09/26/2018
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date10/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 190 COLONOSCOPE